Mother injured at hospital where 3 babies died

In a tragic demonstration that increased vigilance is sometimes not enough to prevent medication errors, the same hospital that promised sweeping changes after the accidental deaths of three premature newborns reports that another error has led to the paralysis of a teenage mother.

The incident occurred just weeks after three premature newborns died at Methodist Hospital in Indianapolis when given an overdose of the drug heparin. At that time, hospital leaders admitted that the infant deaths were the result of human error and procedural lapses, and they vowed to implement safeguards to prevent a recurrence.

The hospital recently announced that another medication error by a doctor led to the overdose of a new mother, who was left unable to walk and with little feeling and movement in her legs. Her doctors say there is hope for a full recovery, and the baby was not injured.

According to a statement released by Methodist, an anesthesiologist improperly administered an epidural that left 18-year-old Amber Baise unable to walk. The anesthesiologist gave the correct dose of the medication, but gave her too much of it in a short period time, instead of spreading it out over several hours. A software program called Guardrails," part of the machine that is used to administer epidurals, was supposed to sound an alarm if a drug was being given too quickly, but the hospital says the program wasn't activated to detect that type of error.